Alert archive / Wyoming / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Riverton, WY

September 1, 2009Fremont County, Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Sep 1, 2009, 1:49 PM MDT for Fremont County, Natrona County, Wyoming. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2009, 1:49 PM MDT (19:49 UTC)
Expired
Sep 1, 2009, 6:00 PM MDT
In force
4 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 62 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2009-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2009-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2384 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KRIW 011949
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
149 PM MDT TUE SEP 1 2009

...WINDY CONDITIONS AND LOW RELATIVE HUMIDITIES THROUGH 6 PM...

.GUSTY WEST TO NORTHWEST WINDS AND MINIMUM RELATIVE HUMIDITIES
AROUND 10 PERCENT WILL LEAD TO RED FLAG CONDITIONS THROUGH 6 PM
FOR THE WIND RIVER BASIN...LANDER FOOTHILLS AND LOWER ELEVATIONS OF
NATRONA COUNTY.

WYZ283-020000-
/O.NEW.KRIW.FW.W.0002.090901T1949Z-090902T0000Z/
UPPER WIND RIVER BASIN / WIND RIVER BASIN-
149 PM MDT TUE SEP 1 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN WYOMING...283

INCREASING NORTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS OF 30 TO 35
MPH COMBINED WITH RELATIVE HUMIDITIES BETWEEN 10 AND 15 PERCENT
WILL CREATE RED FLAG CONDITIONS THE REMAINDER OF THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

WYZ280-020000-
/O.NEW.KRIW.FW.W.0002.090901T1949Z-090902T0000Z/
NATRONA COUNTY / CASPER BLM-
149 PM MDT TUE SEP 1 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN WYOMING...280

WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH COMBINED WITH
RELATIVE HUMIDITIES BETWEEN 8 AND 15 PERCENT WILL PRODUCE RED FLAG
CONDITIONS THE REMAINDER OF THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

TEAM RIVERTON
1 follow-up statement
000 
WWUS85 KRIW 012352
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
552 PM MDT TUE SEP 1 2009


WYZ283-020100-
/O.EXP.KRIW.FW.W.0002.000000T0000Z-090902T0000Z/
UPPER WIND RIVER BASIN / WIND RIVER BASIN-
552 PM MDT TUE SEP 1 2009

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN WYOMING...283

THE WIND SPEEDS WILL DECREASE TO 10 TO 15 MPH BY 7 PM AND THE
RELATIVE HUMIDITY WILL INCREASE AS WELL. THUS THE RED FLAG WARNING
WILL BE ALLOWED TO EXPIRE AT 6 PM.

$$

WYZ280-020100-
/O.EXP.KRIW.FW.W.0002.000000T0000Z-090902T0000Z/
NATRONA COUNTY / CASPER BLM-
552 PM MDT TUE SEP 1 2009

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN WYOMING...280

THE WIND SPEEDS WILL DECREASE TO 10 TO 15 MPH BY 7 PM AND THE
RELATIVE HUMIDITY WILL INCREASE AS WELL. THUS THE RED FLAG WARNING
WILL BE ALLOWED TO EXPIRE AT 6 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Sep 1, 3:20 AM MDT, 10 hours 29 minutes earlier.

Area forecast discussion, Sep 1, 3:20 AM MDT, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
320 AM MDT TUE SEP 1 2009

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
CLOSED...NEARLY CUT OFF...UPPER LOW SPINNING JUST NORTH OF
LIVINGSTON MT EARLY THIS MORNING. THIS FEATURE FARTHER NORTH THAN
PREVIOUSLY PROGGED. THE LOW HAS ENTRAINED GOOD DEAL OF DRY AIR
FROM THE NORTHERN GREAT BASIN AND HAS BEGUN THE FILLING/WEAKENING
PROCESS. DECREASED PRECIPITATION CHANCES SOMEWHAT FOR MOST AREAS
WITH THE BEST LIFT AND INSTABILITY REMAINING NORTH...NEAR THE
CENTER OF THE LOW...OF WYOMING TODAY. UPPER LEVEL HEIGHTS RISE
RAPIDLY THIS AFTERNOON OVER EASTERN IDAHO IN THE WAKE OF THE
CLOSED LOW...AHEAD OF A SEASONABLY STRONG CLOSED LOW APPROACHING
THE PACIFIC NORTHWEST. SURFACE AND NEAR SURFACE NORTHERLY FLOW
EAST OF THE DIVIDE WILL BRING A WEAK COLD FRONT/WIND SHIFT TO THE
BIG HORN BASIN DURING THE MORNING AND THROUGH THE WIND RIVER BASIN
AND NATRONA COUNTY DURING THE AFTERNOON. THE SURFACE CONVERGENCE
ALONG THE FRONT MAY INDUCE A THUNDERSTORM OR TWO DURING THE LATE
AFTERNOON...SO KEPT ISOLATED THUNDERSTORMS IN THE FORECAST AS A
RESULT. SIMILAR SCENARIO EXPECTED EAST OF THE DIVIDE ON
WEDNESDAY...BUT WITH WARMING TEMPS AT H5 AND A LITTLE LESS MID-
LEVEL MOISTURE TO WORK WITH...ONLY EXPECTING ISOLATED HIGH BASED
AFTERNOON THUNDERSTORMS IN THE CENTRAL AND NORTHERN MOUNTAINS.
MAINLY HIGH LEVEL MONSOON MOISTURE ASSOCIATED WITH CATEGORY 4
HURRICANE JIMENA...MOVING NORTHWARD ALONG BAJA CALIFORNIA...EXPECTED
TO MOVE UP THROUGH THE WESTERN GREAT BASIN WEDNESDAY AND INTO
WESTERN WYOMING THURSDAY. LATEST GFS INDICATING THE MOISTURE WILL
REMAIN ABOVE H5..WITH LITTLE INCREASE IN PWAT VALUES.

.LONG TERM...FRIDAY THROUGH TUESDAY

A TROUGH CURRENTLY OVER THE BERING STRAIT WILL BE THE MAIN PLAYER
OVER THE NORTHERN ROCKIES DURING THE EXTENDED...ESPECIALLY DURING
THE LATTER HALF OF LABOR DAY WEEKEND INTO NEXT WEEK. MEDIUM RANGE MODELS
HAVE BEEN VERY INCONSISTENT WITH THE TIMING AND STRENGTH OF THIS
TROUGH MOVING THROUGH THE ROCKIES. THEREFORE...CONFIDENCE IS
LOWER THAN NORMAL FOR THE EXTENDED...BUT MEDIUM RANGE MODELS ARE
IN GENERAL AGREEMENT THAT A TROUGH WILL AFFECT THE REGION EARLY
NEXT WEEK. AHEAD OF THE THIS TROUGH...A RIDGE OVER THE AREA ON
FRIDAY WILL GRADUALLY WEAKEN AND SHIFT EAST OF THE AREA BY
SATURDAY. FRIDAY SHOULD BE THE WARMEST DAY OF THE EXTENDED BEFORE
A SLIGHT COOLING TREND IS EXPECTED SATURDAY AND SUNDAY...BEFORE
POSSIBLY MORE SUBSTANTIAL COOLING TAKES PLACE MONDAY/TUESDAY
BEHIND THE MAIN COLD FRONT...ASSOCIATED WITH THE TROUGH. A
SHORTWAVE TROUGH MOVING THROUGH THE MEAN TROUGH IS EXPECTED TO
PUSH THROUGH THE PACIFIC NORTHWEST AND NORTHERN INTERMOUNTAIN WEST
LATE SATURDAY/SATURDAY NIGHT. THIS COULD HELP ENHANCE CONVECTION
OUT WEST DURING THIS TIMEFRAME. SUNDAY THROUGH TUESDAY...POPS HAVE
BEEN BROAD BRUSHED WITH SLIGHT IN THE LOWER ELEVATIONS AND CHANCE
POPS IN THE HIGHER TERRAIN...DUE TO THE CURRENT UNCERTAINTIES IN
THE DETAILS WITH THIS TROUGH.

&&

.AVIATION...
VFR CONDITIONS WILL OCCUR TODAY THROUGH 06Z WED. ISOLATED SHOWERS
WILL OCCUR IN FAR NORTHERN WY THROUGH 18Z. ADDITIONAL SHOWERS AND
ISOLATED THUNDERSTORMS WILL OCCUR AFTER 18Z IN NORTHERN WY. THIS
ACTIVITY WILL DECREASE AFTER 01Z WED WITH A FEW LINGERING SHOWERS
OVER NORTHERN WY UNTIL 06Z. WIND SPEEDS WILL INCREASE TO 10 TO 20
KNOTS OVER MANY AREAS AFTER 18Z TODAY...THEN DIMINISH AFTER 01Z WED.

&&

.FIRE WEATHER...
AN UPPER LEVEL STORM SYSTEM OVER EASTERN MONTANA WILL CONTINUE TO
PRODUCE SCATTERED THUNDERSTORMS OVER THE NORTHERN MOUNTAINS THIS
AFTERNOON AND EARLY EVENING. ISOLATED AFTERNOON THUNDERSTORMS ARE
EXPECTED ELSEWHERE IN THE DISTRICT TODAY. MODERATE WEST WIND WILL
RETURN TO SOUTHWEST AND SOUTH- CENTRAL WYOMING ALONG WITH DRY
CONDITIONS. A WEAK PACIFIC TROUGH WILL BRING INCREASING HIGH
CLOUDS TO THIS AREA DURING THE AFTERNOON...LIMITING INSTABILITY
AND THE POTENTIAL FOR WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS
LASTING MORE THAN AN HOUR OR SO. LIGHT WIND ALONG WITH
ISOLATED...MAINLY MOUNTAIN...AFTERNOON THUNDERSTORMS IS EXPECTED
ALL AREAS WEDNESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...CHURCH
LONG TERM...WM
AVIATION...AR
FIRE WEATHER...CHURCH
Hazardous weather outlook, Sep 1, 5:00 AM MDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE SEP 1 2009

WYZ001>020-022>030-021100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE SEP 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS
ARE EXPECTED...MAINLY OVER NORTHERN WYOMING TODAY. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL
HAIL...AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OF ONE QUARTER
INCH OR GREATER...HAIL LARGER THAN PEA SIZE AND WIND GUSTS EXCEEDING
40 MPH. THANK YOU.

TEAM RIVERTON

Nearby

Red Flag Warnings in Wyoming, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.